Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: MAOI question for SLS linkadge

Posted by SLS on November 14, 2022, at 11:38:48

In reply to MAOI question for SLS, posted by linkadge on November 14, 2022, at 10:07:08

> Hey SLS,
>
> Was insomnia a side effect that you got from MAOIs? If so, was it more prevalent with phenelzine or tranylcypromine?
>
> Linkadge

This may seem surprising, but over the years, I have had more problems with sleep while taking phenelzine than with tranylcypromine as *monotherapy*. This was in my early years. More recently, however, neither drug produces insomnia.

You will find this interesting. Up until 1990, both Parnate and Nardil completely abolished my dreaming. You know, of course, that this is more common than rare. In fact, when I discontinued Parnate, I would dream with my eyes open, see my surroundings, but without the ability to wake up or move. I guess you could call it a wakeful sleep paralysis. My dreams were vivid and intense. It was a true rebound effect.

After 1990, neither drug has reduced dreaming at all. In that year, I was committed to hospitalization during a psychotic mania. They gave me Thorazine and Haldol. I relapsed into a depression that was significantly worse than my former baseline. Then, they reintroduced Nardil. I became severely psychotically manic. It must have been a sort of sling-shot effect. Afterwards, not only was I more depressed, I became resistant to the treatments that had worked partially previously. I think the TRD became less treatable. Even Nardil couldn't budge it.

This is where clorgyline came in. I was treated with this unapproved compound at the National Institutes of Health. Unlike any other drug, cloryline did budge me. I think it broke through a few bricks in my wall of refractoriness. The magnitude of improvement was moderate, although stable. However, it was unacceptable. I would probably have responded well to clorgyline if William Z. Potter, MD - the head of the clinical pharmacology department - had allowed me to add therapeutic dosages desipramine. He agreed to add 10 mg/day. I imagine he wanted to reduce the risk of a dangerous adverse reaction from the combination of a MAOI and a TCA. After requesting desipramine, he allowed me to take 10 mg/day. I said, "No thank you", and left to see a doctor in Princeton, NJ. Of course, I had to discontinue the clorgyline.


All along, I have done better with a combination of MAOI + TCA than MAOI alone. These are two observations of me:

1. Nardil is better for anhedonia and clarity of thinking. For me, Nardil produces a purer and more robust global improvement in depression than Parnate.

2. Nortriptyline is the best TCA I have ever taken. It is true a "mood brightener", has no tendency for over-stimulation, and lacks significant anticholinergic side effects. I have always described the subjective experience of taking nortriptyline as being "pleasant".

3. This is far different from desipramine. Desipramine is the TCA that is most selective and possibly the most potent inhibitor of norepinephrine reuptake. I find it harsh, and leaves me with an uncomfortable stimulant effect. Desipramine has a far greater liability for tachycardia and heart palpitations. However, it kicked *ss when combined with Parnate in 1987.


* In my estimation, phenelzine is currently the most effective antidepreassant in the world, and one of the best for panic disorder, generalized anxiety disorder, social anxiety disorder, and social phobia. For me, tranylcypromine became a dead-end. It gave me more thought-energy, but did little to treat anhedonia and thought *clarity*. Nothing motivated me. I didn't feel enthusiastic about anything. A lack of reward continued.

* TRICK - Begin Nardil treatment at a very low dosage, and increase it gradually - maybe once every three or more weeks. You might not feel better as quickly as you would with the standard dosing protocol. However, I think this strategy prevents one from *triggering* side effects in the first place. Triggering them might set you up for having side effects indefinitely. The two most serious side effects I get with Nardil is hypotension and delayed micturition (taking a piss). I would sit on the bowl with a full bladder, and try to urinate without success for as long as 45 minutes. I was scared that I might have to go to the hospital for a catheter. It was worth getting a sore butt not to go.

I started taking Nardil at 7.5 mg/day (1/2 pill). I allowed at least 3 weeks to pass before increasing the dosage again. This was only a hunch I had that I thought was worth trying. This is what I did for my current treatment. Both the hypotension and delayed micturation never emerged. After 2 years, I am still free of side effects.

Anorgasmia is a big problem with Nardil. However, with me, it was never permanent. I would regain my ability to orgasm normally after 3 months.


What do you think?


- Scott



Some see things as they are and ask why.
I dream of things that never were and ask why not.

The only thing necessary for the triumph of evil is that good men do nothing.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:1121034
URL: http://www.dr-bob.org/babble/20220917/msgs/1121036.html